Advertisement -- Learn more about ads on this site.


    DEPOTMODE   64,851
SparkPoints
60,000-79,999 SparkPoints
 
 

How I spent my Labor Day weekend


Tuesday, September 04, 2012

Actually, I need to back up a bit.

I've been taking 25 mg of Atenolol, a beta blocker, once a day, on and off for about 15 years. I take it mainly to control my blood pressure, which is usually high normal (130s/80s). I've been on it currently for about 2 1/2 years. Anyway, I made a pretty significant dietary change back in June--essentially went vegan (save for the occasional fish). I've lost 14 pounds to date. I'm currently not exercising because of liver issues (the impetus for the dietary change) and the broken heel (been in a walking cast for almost two months). The dose of Atenolol I've been on is the lowest one I can be on without physically cutting the pill in half.

The last week or so, I've been having some issues that I attributed to the BP med. I've been getting fatigued, dizzy, nauseated...I was trying to stick it out until I saw my primary care doctor next week. My BP has been normal/bordering on low, with pulse rates in the 60s (also low, especially for me). Until I started getting short of breath over the weekend, and the dizziness was getting worse. I was convinced that it was a reaction to the Atenolol, and my last dose was on Saturday night. I didn't take any at all Sunday night, but I was feeling even worse. After being up most of Sunday night/Monday morning from just feeling rotten, I decided to go to the ER. My fiance took me.

I was seen immediately, since I was having a reaction to a heart med. After several EKGs, enzyme bloodwork (to make sure I wasn't having a heart attack), and BP readings, and waiting 5 1/2 hours, the ER doc declared that yes, it was an overdose of the Atenolol and to not take any more Atenolol until I talk to my primary care doc. The ER doc thinks the positive changes I've been making--dietary change and weight loss--contributed to the dosage overload...I'm now taking too much, it seems. Even though it's a low dose, apparently I'm pretty sensitive to it.

I called my primary care doc first thing this morning and I have an appointment this afternoon. I have no idea which way this is going to go--do I go back on a lower dose of the Atenolol? Do I stop taking it and not take anything new? Or is a new drug going to take the place of the old one? I don't know.

I'm glad I erred on the side of caution and went to the ER...too many of the symptoms I was having are actually common heart attack symptoms for women. I would rather have my suspicions confirmed (although all I can really do is wait for the drug to leave my system) than it be something more serious.

We'll see what my doctor has to say this afternoon. I have noticed this morning that I'm no longer dizzy. However, I am having high heart rate spikes (well, about 20 beats per minute faster than it's been...it's noticeable). I'm sure it's the last of the Atenolol leaving my system. I hope the doctor will allow me to watch and wait at this point--that is, keep a close eye on my BP and see if it goes up. I should be cleared for exercise (from a foot standpoint, anyway) in the next couple of weeks. Given the fact that I've had an "incident" involving my heart, I'm guessing she may tell me to hold off on exercise until we get a handle on my BP.

SHARE

Member Comments About This Blog Post:
DUKEFAN86 9/5/2012 6:45AM

    So glad you went to the ER! Hope you're feeling 100% soon!!

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.
 


Other Entries by DEPOTMODE